Kansas, 2011

Tornado and Hail in Kansas, April 14, 2011

April 14, 2011 · NWS TOP · 19 events in 11 counties and zones

A powerful storm brought a bout of severe weather to Kansas on April 14th. Severe thunderstorms including supercell storms developed ahead of a dryline and cold front during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A powerful storm brought a bout of severe weather to Kansas on April 14th. Severe thunderstorms including supercell storms developed ahead of a dryline and cold front during the afternoon. Moisture was a limiting factor in the coverage and overall intensity of the storms however there was at least one brief tornado and several other funnel clouds that were documented across north central Kansas during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 14, 11:45 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 14, 11:45 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1245 PM CDT THU APR 14 2011

...UPDATE TO AVIATION...

.MESOSCALE...

AT 1200 PM...A SURFACE LOW WAS DEEPENING EAST OF GREAT BEND...KS.
THE EDGE OF DEEPER GULF MOISTURE EXTENDED FRO SOUTH CENTRAL
KS...EAST AND SOUTHEAST ACROSS SOUTHWEST MISSOURI. A STATIONARY
FRONT EXTENDED NORTHWARD ACROSS CENTRAL KS...THEN NORTHEAST ACROSS
SOUTHERN NE. ELEVATED THUNDERSTORMS...SOME WITH LARGE HAIL WERE
ALREADY DEVELOPING WEST OF THE STATIONARY FRONT OVER THE SHALLOW
COLD AIR MASS ACROSS WESTERN KS. SOME OF THESE ELEVATED
THUNDERSTORMS MAY DEVELOP ACROSS CLOUD AND REPUBLIC COUNTIES
THROUGH THE EARLY AFTERNOON HOURS.

AFTER 200 PM...SURFACE BASED SEVERE THUNDERSTORMS WILL BEGIN TO
DEVELOP ALONG THE PACIFIC FRONT/DRYLINE EXTENDING SOUTH OF THE
SURFACE LOW ACROSS SOUTH CENTRAL KS. THE NORTHER EDGE OF THE
DEEPER MOISTURE WILL SURGE NORTHWARD ACROSS CENTRAL KS TO
INTERSTATE 70 THROUGH THE EARLY AFTERNOON HOURS. VERTICAL WIND
SHEAR PROFILES ALONG WITH 1500 TO 2200 SBCAPE WOULD SUGGEST THAT
THE MODE OF DEEP MOIST CONVECTION WILL BE SUPERCELL THUNDERSTORMS.
LOW-LEVEL SRH ALONG AND NORTH OF THE LEADING OF EDGE OF DEEPER
MOISTURE WILL INCREASE TO 150 TO 200 J/KG PROVIDING AN INCREASE RISK
OF TORNADOES ACROSS THE SOUTHWEST COUNTIES OF THE CWA. THE UPPER
LOW WILL DEEPEN INTO A CLOSED UPPER LOW AND MID LEVEL WINDS WILL
BACK MORE TO THE NORTH THROUGH THE AFTERNOON HOURS. THEREFORE...STORM
MOTIONS WILL BE NORTH AND NORTHWEST WITH RIGHT MOVING SUPERCELLS
MOVING TO THE NORTHEAST. THE SUPERCELL THUNDERSTORMS MAY ALSO
PRODUCE LARGE HAIL. ATTM...THE GREATEST TORNADO THREAT MAY OCCUR
WITH ANY SUPERCELL THUNDERSTORMS THAT DEVELOP THIS AFTERNOON ACROSS
THE SOUTHERN AND SOUTHWEST COUNTIES OF THE CWA. GENERALLY...WEST AND
SOUTH OF A GARNETT...TO OSAGE CITY...TO JUNCTION CITY...TO
MINNEAPOLIS LINE.

AS THE UPPER LOW MOVES EAST INTO KS...THE LARGE SCALE ASCENT MAY
LEAD TO A LINE OF SEVERE THUNDERSTORMS OR QLCS LINE SEGMENTS
DEVELOPING AFTER 600 PM ACROSS THE CENTRAL COUNTIES OF THE CWA.
THIS LINE OF STORMS MAY HAVE ROTATING UPDRAFTS EMBEDDED WHICH
COULD LEAD TO A RISK OF ISOLATED TORNADOES THROUGH THE EARLY
EVENING HOURS ACROSS EAST CENTRAL KS. ANY SQUALL LINE OF SEVERE
THUNDERSTORMS OR QLCS WILL PROVIDE THE HAZARDS OF DAMAGING WIND
GUSTS...LARGE HAIL AND ISOLATED TORNADOES. HEAVY RAINFALL AND MINOR
FLOODING MAY RESULT AS THE LINE OF STORMS WILL MOVE SLOWLY TO THE
EAST ACROSS EAST CENTRAL KS WITH TRAINING SEVERE THUNDERSTORM
UPDRAFTS MOVING NORTHWARD ALONG THE LINE. THE STORMS MAY BECOME
ELEVATED AS THEY MOVE NORTHWARD INTO NORTHEAST KS THIS EVENING. THESE
ELEVATED STORMS MAY PRODUCE LARGE HAIL.

GARGAN

.DISCUSSION...

POTENT SPRING STORM BRINGS VARIETY OF WEATHER CONCERNS TODAY
THROUGH SATURDAY MORNING...

UPPER AIR DATA MEASURED 70KT 500MB WINDS AT FLAGSTAFF AZ AT 0Z WITH
50M 500MB HEIGHT FALLS...AND -30 TO -35C 500MB TEMPS IN THE PACIFIC
NORTHWEST. DECENT MIDDLE AND LOWER TROPOSPHERIC BAROCLINIC ZONE WAS
IN PLACE OVER THE CENTRAL PLAINS WITH MODEST MID LEVEL MOISTURE.
850MB REMAINS ON THE DRY END...BUT DEWPOINTS AROUND 5C WERE SAMPLED
AT DEL RIO TEXAS. SURFACE BOUNDARY STRETCHES NORTHEAST FROM
NORTHWEST OKLAHOMA TO NORTHWEST MISSOURI AT 08Z. FLOW OVER THE
BOUNDARY LEADING TO SCATTERED SHOWER DEVELOPMENT IN NORTH CENTRAL
AND NORTHEAST KANSAS OVERNIGHT.

FORECAST REMAINS LARGELY ON TRACK. UPPER TROF MAKING GOOD EASTWARD
PROGRESS AND CLOSES OFF BY EARLY EVENING IN CENTRAL KANSAS.
CONTINUED WARM AIR ADVECTION AHEAD OF IT WILL PROVIDE SOME CHANCE
FOR RENEWED ELEVATED PRECIP FOR NORTHERN AND WESTERN LOCATIONS THIS
MORNING. RAPID HEIGHT AND PRESSURE FALLS WILL USHER IN AN
INCREASINGLY WARM AND MOIST LOWER TROPOSPHERE NORTH INTO CENTRAL
KANSAS...WITH STRONG MID/UPPER FORCING POSSIBLY CAUSING STORMS TO
DEVELOP IN THIS AREA AROUND 18Z. ADDITIONAL ACTIVITY SHOULD
FIRE IN THE MID TO LATE AFTERNOON ON SOUTH ALONG THE DRYLINE. WITH
SURFACE DEWPOINTS RISING INTO THE UPPER 50S...MODERATE INSTABILITY
AND 0-3KT CAPES AROUND 500 J/KG SHOULD DEVELOP IN SOUTH CENTRAL AND
SOUTHEAST PORTIONS OF THE STATE AS A 50KT MID LEVEL JET POKES
NORTHEAST INTO KANSAS. DEEP SOUTHERLY FLOW DOWN TO THE LOWER FEW
THOUSAND FEET SHOULD PUSH STORM GENERALLY NNE TO NNE THROUGH THE
LATE AFTERNOON. LOW LEVEL FLOW WILL BACK TO STRONG
EASTERLIES...RESULTING IN LARGE LOW LEVEL HELICITIES. FOR THE
SOUTHERN STORMS...DECENT RESIDENCE TIME IN THE GREATER INSTABILITY
SHOULD ALLOW FOR SUPERCELLULAR STRUCTURES TO PERSIST LONG ENOUGH FOR
A TORNADIC CONCERN INTO AT LEAST PORTIONS OF EAST CENTRAL KANSAS
BEFORE MEETING A MUCH LESS UNSTABLE ENVIRONMENT ON NORTH AND
EAST...BUT EVEN THE EARLY AFTERNOON STORMS IN THE NORTH WILL NEED TO
BE MONITORED FOR QUICK SPIN-UPS. STEEP MID/UPPER LEVEL LAPSE RATES
UNDER COOLING CONDITIONS ALOFT WILL KEEP A HAIL CONCERN WELL OFF THE
HIGHER INSTABILITY AXIS...WITH A LESSER BUT STILL PRESENT DOWNBURST
WIND CONCERN IN THE WARM SECTOR. JUST HOW MUCH OF THE AREA DOES GET
INTO THE WARM SECTOR IS NOT CLEAR IN THE STRONG EASTERLIES...BUT
STILL EXPECT NEARLY ALL OF NORTH CENTRAL KANSAS TO REACH THE MIDDLE
TO UPPER 60S AS STRONG CYCLOGENESIS SWITCHES WINDS TO THE EAST HERE.
WOULDNT BE SURPRISED TO SEE SOME LOCATIONS IN THE EAST AND NORTH
NEAR ADVISORY WIND LEVELS...BUT SUCH SPEEDS OF THIS DIRECTION ARE
RATHER UNCOMMON. SEVERE CONCERN CONTINUES THROUGH AT LEAST MID
EVENING AS LOW LEVEL SHEAR INCREASES...BUT INSTABILITY WANES BY
MIDNIGHT. PRECIPITATION LIKELY TO PERSIST IN WAVES THROUGH THE NIGHT
AND MUCH OF FRIDAY AS THE UPPER LOW SLOWLY EXITS TO THE WEST.
WIDESPREAD AMOUNTS OF 0.5 TO 1 INCHES ARE LIKELY...BUT FLOODING
CONCERNS ARE RATHER LOW WITH DRY GROUND CONDITIONS. A VERY STRONG
PRESSURE GRADIENT WILL DEVELOP BEHIND THE LOW IN NORTHWEST KANSAS
FRIDAY MORNING...WITH SOME WEAKENING OCCURRING AS THE SYSTEM EXITS.
COULD AGAIN SEE ADVISORY LEVEL WINDS THOUGH WESTERN AREAS SHOULD BE
THE WINDIER AREA THIS TIME. COLD AIR ADVECTION /850MB TEMPS DROPPING
TO NEAR 0C/ MAY CAUSE FALLING AFTERNOON TEMPS...AND COULD EVEN SEE
SOME SNOWFLAKES BEFORE SUNSET IN THE NORTHWEST. PRECIP SHOULD EXIT
BY LATE FRIDAY NIGHT...WITH SLOW CLEARING TAKING PLACE. LATE NIGHT
TEMPS MAY FALL JUST BELOW FREEZING IN CONTINUED COLD AIR ADVECTION.
FREEZE HEADLINE POTENTIAL EXISTS IN AT LEAST THE NORTHWEST...THOUGH
FROST CONCERN IS LOW WITH MIXING PERSISTING.

SATURDAY PROMISES TO BE A MUCH QUIETER WEATHER DAY WITH LIGHT WINDS
AND SOME CIRRUS...AND TEMPS RETURNING TO NEAR NORMAL. CONTINUED
QUICK UPPER LOW SUGGESTS THIS MAY BE SHORT-LIVED HOWEVER WITH SOME
POTENTIAL FOR LEE CYCLOGENESIS RETURNING AND MORE ISENTROPIC-DRIVEN
PRECIP POSSIBILITIES FOR SUNDAY. SMALL PRECIPITATION CHANCES WILL BE
MAINTAINED FOR MOST LOCATIONS SUNDAY AND SUNDAY NIGHT. A STRONGER
UPPER SYSTEM IS WELL AGREED ON TO PASS THROUGH MONDAY NIGHT INTO
TUESDAY NIGHT. WILL KEEP HIGH CHANCE POPS GOING AT THIS RANGE.

65

&&

.AVIATION...

A STRONG UPPER LEVEL SYSTEM WILL TRANSLATE ACROSS THE AREA THURSDAY
AFTERNOON/EVENING WITH ISOLATED TSRA EXPECTED AT ALL TERMINALS. STRONG
SOUTHEAST WINDS WILL CONTINUE THROUGH THE AFTERNOON...BECOMING
GUSTY UP TO 30 KTS WITH VRB WIND DIRECTION AS STRONG TO SEVERE
TSRA PASSES OVERHEAD BETWEEN 22Z AND 05Z RESPECTIVELY. AFTER 05Z
RAIN WITH EMBEDDED THUNDER WILL CONTINUE OVERNIGHT AS CIGS/VIS
FALL NEAR 1000 FT AGL. MVFR CONDITIONS AND REDUCED VIS WILL
CONTINUE THROUGH FRIDAY MORNING AS A COLD FRONT MOVES
THROUGH...CALMING AND BACKING WINDS TO THE NORTHEAST AT OR BELOW
10 KTS.

BOWEN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 14, 12:47 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
147 PM CDT THU APR 14 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-151900-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
147 PM CDT THU APR 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE EXPECTED IN CENTRAL KANSAS IN THE EARLY
AFTERNOON...AND OVER THE ENTIRE AREA DURING THE LATE AFTERNOON AND
EVENING HOURS. HAIL UP TO THE SIZE OF BASEBALLS...DAMAGING WINDS
UP TO 70 MPH...A FEW TORNADOES...AND LOCALLY HEAVY RAINFALL MAY
RESULT FROM THESE STORMS. WHILE ISOLATED TORNADOES MAY BE POSSIBLE
ACROSS THE ENTIRE AREA...LOCATIONS NEAR AND SOUTH OF A LINE FROM
CONCORDIA TO GARNETT MAY SEE AN ENHANCED TORNADO THREAT THROUGH
THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

30-40 MPH WINDS ARE POSSIBLE FRIDAY AFTERNOON GENERALLY ALONG AND
WEST OF HIGHWAY 75.

NEAR FREEZING TEMPERATURES ARE FORECAST IN NORTH CENTRAL KANSAS
LATE FRIDAY NIGHT.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FOR MUCH OF THE AREA
FROM MONDAY THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING ACROSS THE ENTIRE AREA.

BARJENBRUCH/BOWEN

The radar

The Grand Island radar (KUEX), 111 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

14 hail, 3 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Cloud

When
April 14, 12:54 PM CST
Where
Cloud County, 4.36 mi SW of (Cnk)blosser Apt Con
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.500, -97.700

Hail, Republic

When
April 14, 1:15 PM CST
Where
Republic County, 0.53 mi E of Norway
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
39.700, -97.770

Hail, Ottawa

When
April 14, 4:00 PM CST to 4:01 PM CST
Where
Ottawa County, 0.69 mi S of Tescott
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.010, -97.880

Hail, Dickinson

When
April 14, 4:20 PM CST to 4:21 PM CST
Where
Dickinson County, 1.28 mi ESE of Carlton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.670, -97.260

Hail, Dickinson

When
April 14, 4:22 PM CST to 4:23 PM CST
Where
Dickinson County, 4.36 mi E of Holland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.780, -97.200

Hail, Lyon

When
April 14, 4:23 PM CST to 4:24 PM CST
Where
Lyon County, 6.93 mi N of Miller
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.730, -96.010

Hail, Dickinson

When
April 14, 4:27 PM CST to 4:28 PM CST
Where
Dickinson County, 4.36 mi E of Holland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.780, -97.200

Hail, Dickinson

When
April 14, 4:33 PM CST to 4:34 PM CST
Where
Dickinson County, 0.54 mi E of Abilene
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.920, -97.210

Hail, Dickinson

When
April 14, 4:40 PM CST to 4:41 PM CST
Where
Dickinson County, 1.08 mi E of Sand Spg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.900, -97.260

Funnel Cloud, Dickinson

When
April 14, 4:44 PM CST to 4:46 PM CST
Where
Dickinson County, 3.5 mi SE of Talmage
Reported by
Storm Chaser
Coordinates
38.990, -97.210

Spotter reported funnel cloud north of Abilene.

Thunderstorm Wind, Geary

When
April 14, 4:58 PM CST to 5:00 PM CST
Where
Geary County, 1.61 mi W of Olson
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.880, -96.830

Spotter estimated winds of 60-70 mph with pea sized hail.

Tornado, Clay

When
April 14, 5:12 PM CST
Where
Clay County, 7.62 mi SW of Broughton
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Public
Coordinates
39.250, -97.160

A brief rope tornado was witnessed by the public who also attempted to catch the tornado with a photograph. The photo is looking east as a rain curtain wraps around the funnel and makes the funnel difficult to see. The witness stated that the tornado as described as a rope was only on the ground for a moment before lifting. No damage occurred.

Hail, Morris

When
April 14, 5:15 PM CST to 5:16 PM CST
Where
Morris County, 1.48 mi SSW of Council Grove
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.630, -96.490

Hail, Morris

When
April 14, 5:16 PM CST
Where
Morris County, 0.69 mi N of Council Grove
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.660, -96.480

Thunderstorm Wind, Wabaunsee

When
April 14, 5:19 PM CST to 5:21 PM CST
Where
Wabaunsee County, 1.48 mi SSW of Alta Vista
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.850, -96.490

Spotter measured winds of 65 mph.

Hail, Washington

When
April 14, 5:23 PM CST
Where
Washington County, 4.18 mi S of Palmer
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.570, -97.140

Hail, Morris

When
April 14, 5:24 PM CST
Where
Morris County, 7.24 mi NE of Council Grove Res
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.740, -96.410

Hail, Washington

When
April 14, 5:48 PM CST
Where
Washington County, 0.69 mi S of Barnes
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.710, -96.870

Thunderstorm Wind, Marshall

When
April 14, 6:00 PM CST to 6:01 PM CST
Where
Marshall County, 3.25 mi WSW of Oketo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.960, -96.660

Spotter reported 2 to 3 inche sized limbs down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyThe tornado archive for Kansas, 2011Warnings in Kansas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289202, 289203, 289204, 289205, 289206, 289207, 289208, 289209, 289210, 289201, 289217, 284773, 289211, 289212, 289218, 289213, 289214, 289215, 289216.